Alert archive / Texas / Severe Thunderstorm Warnings in 2012

Severe Thunderstorm Warning 118, NWS Shreveport, LA

April 20, 20124 counties in Texas

NWS Shreveport, LA issued this severe thunderstorm warning at Apr 20, 2012, 12:46 PM CDT for 4 counties in Texas. It was in force for 59 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Apr 20, 2012, 12:46 PM CDT (17:46 UTC)
Expired
Apr 20, 2012, 1:45 PM CDT
In force
59 min
Issued by
NWS Shreveport, LA
Area
Storm-based polygon

Counties Angelina County, TX, Nacogdoches County, TX, Sabine County, TX, San Augustine County, TX

What was reported inside it

TimeReportWhereRemark
Apr 20, 1:43 PM CDTHAIL 16 Ne Zavalla, TXBOAT LAUNCH ON LAKE SAM RAYBURN REPORTS QUARTER-SIZED HAIL.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 57 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Shreveport, LA (KSHV), launched 12:00Z, 5.8 hours before the alert went out and 135 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Shreveport, LA at 12:00Z on 2012-04-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Shreveport, LA at 12:00Z on 2012-04-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 56 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
0 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
56 m²/s²
0-3 km storm-relative helicity
165 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

514 
WUUS54 KSHV 201746
SVRSHV
TXC005-347-403-405-201845-
/O.NEW.KSHV.SV.W.0118.120420T1746Z-120420T1845Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SHREVEPORT LA
1246 PM CDT FRI APR 20 2012

THE NATIONAL WEATHER SERVICE IN SHREVEPORT HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EASTERN ANGELINA COUNTY IN EASTERN TEXAS...
  SOUTHEASTERN NACOGDOCHES COUNTY IN EASTERN TEXAS...
  WESTERN SABINE COUNTY IN EASTERN TEXAS...
  SAN AUGUSTINE COUNTY IN EASTERN TEXAS...

* UNTIL 145 PM CDT

* AT 1239 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER TO PING PONG BALL 
  SIZE HAIL.  THIS STORM WAS LOCATED JUST SOUTHEAST OF ETOILE...OR 19 MILES    
  EAST OF LUFKIN...AND MOVING EAST AT 30 MPH. OTHER SEVERE THUNDERSTORMS 
  ARE LOCATED NEAR HUNTINGTON AND ARE CAPABLE OF PRODUCING QUARTER SIZE HAIL.

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
  MACUNE...SAN AUGUSTINE...ROSEVINE...PINELAND AND GENEVA...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THESE ARE DANGEROUS STORMS. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

HAIL UP TO HALF DOLLAR TO GOLF BALL SIZE IN DIAMETER HAS BEEN REPORTED
NEAR LUFKIN WITH THESE STORMS. IF YOU ARE IN THE PATH OF
THE STORM...TAKE IMMEDIATE ACTION TO PROTECT LIFE AND PROPERTY.

&&

LAT...LON 3117 9465 3145 9451 3158 9399 3157 9398
      3159 9393 3119 9388 3117 9401 3113 9442
TIME...MOT...LOC 1744Z 262DEG 25KT 3137 9437

$$

19
1 follow-up statement
164 
WWUS54 KSHV 201824
SVSSHV

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SHREVEPORT LA
124 PM CDT FRI APR 20 2012

TXC005-347-403-405-201845-
/O.CON.KSHV.SV.W.0118.000000T0000Z-120420T1845Z/
NACOGDOCHES TX-SABINE TX-SAN AUGUSTINE TX-ANGELINA TX-
124 PM CDT FRI APR 20 2012

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 145 PM CDT
FOR ANGELINA...SAN AUGUSTINE...SABINE AND NACOGDOCHES COUNTIES...

AT 119 PM CDT...A SEVERE THUNDERSTORM WAS REPORTED CAPABLE OF
PRODUCING QUARTER SIZE HAIL.  THIS STORM WAS LOCATED NEAR
CHINAQUAPIN...OR 28 MILES SOUTH OF CENTER...MOVING EAST AT 30 MPH.

OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
MCELROY...BRONSON...PINELAND...ROSEVINE AND GENEVA

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

&&

LAT...LON 3116 9456 3139 9441 3155 9401 3156 9394
      3119 9388 3117 9401 3113 9442
TIME...MOT...LOC 1824Z 262DEG 25KT 3141 9405

$$

20

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Shreveport, LA wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 20, 10:34 AM CDT, 2 hours 12 minutes earlier.

Area forecast discussion, Apr 20, 10:34 AM CDT, 2 hours 12 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SHREVEPORT LA
1034 AM CDT FRI APR 20 2012

.DISCUSSION...
SCATTERED ELEVATED CONVECTION DEVELOPING AHEAD OF COLD
FRONT...CURRENTLY LOCATED JUST WEST OF CWA...ONLY FEATURES
DEFINING THIS FRONT APPEAR TO BE WIND SHIFT FROM THE NORTH...AT
10 TO 15 MPH...AND A WEAK TEMP GRADIENT. ADDITIONAL DEVELOPMENT OF
CONVECTION WITH LIMITED DAYTIME HEATING MAY JUSTIFY LIKELY COVERAGE
FOR AT LEAST A PORTION OF THE AFTN. TEMPS MAY REACH 80 OVER SE
CWA...WITH SKIES STILL MOSTLY SUNNY UNTIL MIDDAY...BUT HEATING
MORE LIMITED REMAINDER OF CWA...WITH ONLY AROUND 5 DEGREES OF
ADDITIONAL WARMING WHERE RAINFALL HAS ALREADY OCCURRED. WILL
UPDATE FOR TEMPS...AND TWEAK WIND AND SKY CONDITIONS ALSO./VII/.

&&

.AVIATION...

SCATTERED SHOWERS AND THUNDERSTORMS WILL CONTINUE THROUGH 21/00Z FOR
MOST TERMINALS...A LITTLE LATER FOR MLU AS THE COLD FRONT IS
EXPECTED TO DEPART THE ENTIRE REGION BY AROUND 21/03Z. FRONT IS
CURRENTLY ENTERING THE NORTHWESTERN EDGE OF THE FOUR STATE REGION
JUST WEST OF TYR...WITH MOSTLY VFR CONDITIONS FOR ALL TERMINALS AT
THE PRESENT TIME. EXPECT PREDOMINANT MVFR CONDITIONS...AND POSSIBLY
INTERMITTENT IFR CONDITIONS DURING PERIODS OF HEAVY RAINFALL LIKELY
OCCURRING FROM AROUND 18Z THROUGH 22Z WHEN THUNDERSTORMS SHOULD BE
STRONGEST. CEILINGS WILL IMPROVE GRADUALLY BEHIND THE FRONT WITH
LIGHT SOUTHERLY WINDS SWITCHING TO NORTHERLY AT 8 TO 14 KTS AFTER
FRONTAL PASSAGE. /19/

&&

.PRELIMINARY POINT TEMPS/POPS...
SHV  72  50  69  50  79 /  70  50  10   0   0
MLU  80  54  67  48  75 /  50  60  20   0   0
DEQ  62  42  69  44  76 /  60  10   0   0   0
TXK  67  47  69  49  77 /  70  30   0   0   0
ELD  72  47  68  46  77 /  70  60  10   0   0
TYR  70  47  71  50  79 /  70  20   0   0   0
GGG  72  48  70  48  79 /  70  30   0   0   0
LFK  78  51  72  48  81 /  70  50  10   0   0

&&

.SHV WATCHES/WARNINGS/ADVISORIES...
AR...NONE.
LA...NONE.
OK...NONE.
TX...NONE.
&&
Hazardous weather outlook, Apr 20, 11:27 AM CDT, 1 hour 19 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SHREVEPORT LA
1127 AM CDT FRI APR 20 2012

ARZ050-051-059>061-070>073-OKZ077-TXZ096-097-108>112-124>126-
136>138-149-211630-
SEVIER-HOWARD-LITTLE RIVER-HEMPSTEAD-NEVADA-MILLER-LAFAYETTE-
COLUMBIA-UNION AR-MCCURTAIN-RED RIVER-BOWIE-FRANKLIN-TITUS-CAMP-
MORRIS-CASS-WOOD-UPSHUR-MARION-SMITH-GREGG-HARRISON-CHEROKEE-
1127 AM CDT FRI APR 20 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
ARKANSAS...SOUTHWEST ARKANSAS...SOUTHEAST OKLAHOMA AND NORTHEAST
TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

SCATTERED SHOWERS AND ISOLATED THUNDERSTORMS...WILL CONTINUE
ACROSS NORTHEAST TEXAS...SOUTHEAST OKLAHOMA...AND SOUTHWEST
ARKANSAS...THROUGH THE REMAINDER OF THE AFTERNOON...BEFORE
DIMINISHING BY EARLY THIS EVENING. BRIEF HEAVY RAINFALL IS POSSIBLE.
HOWEVER...NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY...

NO HAZARDOUS WEATHER IS EXPECTED.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF EMERGENCY MANAGEMENT PERSONNEL...AMATEUR RADIO
OPERATORS...AND STORM SPOTTERS SHOULD NOT BE NEEDED THIS AFTERNOON OR
TONIGHT.

LAZ001>006-010>014-017>022-TXZ150>153-165>167-211630-
CADDO-BOSSIER-WEBSTER-CLAIBORNE-LINCOLN-UNION LA-DE SOTO-
RED RIVER-BIENVILLE-JACKSON-OUACHITA-SABINE LA-NATCHITOCHES-WINN-
GRANT-CALDWELL-LA SALLE-RUSK-PANOLA-NACOGDOCHES-SHELBY-ANGELINA-
SAN AUGUSTINE-SABINE TX-
1127 AM CDT FRI APR 20 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
LOUISIANA...NORTHWEST LOUISIANA...EAST TEXAS AND NORTHEAST TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

SCATTERED SHOWERS AND THUNDERSTORMS WILL CONTINUE INTO THE EARLY
EVENING HOURS...BEFORE DIMINISHING. STRONGER STORMS MAY CONTAIN HAIL...
WITH GOLFBALL SIZE HAIL POSSIBLE THIS AFTERNOON.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY...

NO HAZARDOUS WEATHER IS EXPECTED.

.SPOTTER INFORMATION STATEMENT...

DUE TO THE ISOLATED NATURE OF ANY SEVERE WEATHER...ALONG WITH A
VERY MINIMAL THREAT FOR TORNADOES OR WIDESPREAD WIND DAMAGE...ACTIVATION OF
EMERGENCY MANAGEMENT PERSONNEL...AMATEUR RADIO OPERATORS...AND
STORM SPOTTERS IS NOT ANTICIPATED AT THIS TIME FOR THIS AFTERNOON
OR TONIGHT.

VII

In the hours before

Local storm report, Apr 20, 11:16 AM CDT, 1 hour 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
1116 AM CDT FRI APR 20 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1055 AM     HAIL             2 S ALTO                31.62N 95.07W
04/20/2012  E0.50 INCH       CHEROKEE           TX   LAW ENFORCEMENT

            MARBLE SIZED HAIL REPORTED NEAR ALTO

&&

19
Special weather statement, Apr 20, 11:29 AM CDT, 1 hour 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SHREVEPORT LA
1129 AM CDT FRI APR 20 2012

TXZ165-201730-
ANGELINA-
1129 AM CDT FRI APR 20 2012

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN SHREVEPORT HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY...EFFECTIVE UNTIL 1230 PM CDT...FOR THE FOLLOWING
COUNTY...

IN EASTERN TEXAS...
     ANGELINA...

INCLUDING THE FOLLOWING LOCATIONS...
     HUDSON...HUNTINGTON AND LUFKIN...

AT 1125 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
DETECTING A STRONG THUNDERSTORM 8 MILES WEST OF HUDSON...OR 12 MILES
NORTHWEST OF DIBOLL...MOVING EAST AT 25 MPH.

NICKEL SIZE HAIL IS EXPECTED WITH THIS STORM.

19
Local storm report, Apr 20, 11:56 AM CDT, 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
1156 AM CDT FRI APR 20 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1140 AM     HAIL             HUDSON                  31.33N 94.80W
04/20/2012  E0.88 INCH       ANGELINA           TX   TRAINED SPOTTER

            NICKEL SIZE HAIL FELL IN THE HUDSON COMMUNITY WEST OF
            LUFKIN.

&&

15
Local storm report, Apr 20, 12:01 PM CDT, 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
1201 PM CDT FRI APR 20 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1201 PM     HAIL             LUFKIN                  31.33N 94.73W
04/20/2012  E1.25 INCH       ANGELINA           TX   AMATEUR RADIO

&&

20
Local storm report, Apr 20, 12:08 PM CDT, 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
1208 PM CDT FRI APR 20 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1203 PM     HAIL             LUFKIN                  31.33N 94.73W
04/20/2012  E1.75 INCH       ANGELINA           TX   TRAINED SPOTTER

&&

20
Local storm report, Apr 20, 12:17 PM CDT, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
1217 PM CDT FRI APR 20 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1145 AM     HAIL             4 S NACOGDOCHES         31.56N 94.65W
04/20/2012  E1.00 INCH       NACOGDOCHES        TX   PUBLIC

&&

20

The office that day

Everything else NWS Shreveport, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 20, 5:40 AM CDTSevere Thunderstorm WarningSHVCamp, Cass, Gregg, Harrison, Marion, Morris and 2 more50 min
Apr 20, 10:46 AM CDTSevere Thunderstorm WarningSHVAngelina, Cherokee, Nacogdoches59 min
Apr 20, 11:41 AM CDTSevere Thunderstorm WarningSHVNacogdoches, San Augustine, Shelby64 min
Apr 20, 11:51 AM CDTSevere Thunderstorm WarningSHVAngelina, Nacogdoches54 min
Apr 20, 1:43 PM CDTSevere Thunderstorm WarningSHVAngelina, Sabine, San Augustine34 min
Apr 20, 2:48 PM CDTSevere Thunderstorm WarningSHVPanola, Rusk25 min

Nearby

Severe Thunderstorm Warnings in Texas, 2012Every severe thunderstorm warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive.